California, 2002

Dense Fog in California, September 4, 2002

September 4, 2002 · NWS SGX · 1 event in 1 county or zone

Dense fog developed from Mission Valley to La Jolla.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Dense fog developed from Mission Valley to La Jolla.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 4, 2:25 AM PST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 4, 2:25 AM PST, 1 hour 50 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
325 AM PDT WED SEP 4 2002

.SYNOPSIS...A TROUGH OF LOW PRESSURE WILL MOVE SOUTHWARD ALONG THE
WEST COAST THROUGH THE WEEKEND. THIS TROUGH WILL DRAW INCREASING
MOISTURE INTO SOUTHWEST CALIFORNIA FROM WEAKENING HURRICANE HERNAN.
SURF WILL BUILD STEADILY INTO THURSDAY AND COMBINED WITH HIGH
ASTRONOMICAL TIDES COULD CAUSE LOCAL TIDAL OVERFLOW FOR LOW LYING
COASTAL AREAS.

.DISCUSSION...SOME ELONGATION IN THE WATER VAPOR IMAGERY OVER HERNAN
HAS BEEN NOTED THE PAST FEW HOURS...INDICATING THAT THE UPR TROUGH
OFF THE PAC NW CST IS FINALLY BEGINNING TO INFLUENCE HERNAN. HERNAN
SHOULD BEGIN TO MAKE THE LONG ADVERTISED TURN TO THE NW TODAY.
UNLIKE LAST NIGHTS RUN...THE LATEST RUN OF THE GFS HAS THE LOW LVL
CRCLN OF HERNAN RESUMING A WNW MOTION WELL TO THE SW OF SRN CA DURG
THE WEEKEND AS THE UPR TROUGH MOVES INLAND ALG THE CA CST.

AS THE UPR TROUGH CONTINUES TO MOVE SOUTHWARD ALG THE W CST...INCRG
MSTR WL BEGIN TO BE TRANSPORTED NORTHEASTWARD INTO CA IN THE SWLY
FLOW AHEAD OF THE TROUGH. SOME MSTR FM HERNAN SHOULD BEGIN TO ARRIVE
TONIGHT AND THU...WITH A GREATER INFLUX FOR THU NIGHT AND
FRIDAY...CONTINUING THRU MUCH OF THE WEEKEND. WATER VAPOR IMAGERY
ALSO SHOWS THE REMAINS OF GENEVIEVE APPROACHING THE CNTRL CA
CST...MOVG NORTHEASTWARD IN RESPONSE TO THE UPR TROUGH OFF THE PAC
NW CST. SOME OF THIS MSTR MAY GRAZE NW PORTIONS OF THE FORECAST AREA
LATE TODAY THROUGH TONIGHT. DUE TO THE SLOWER ARRIVAL OF MSTR FM
HERNAN...HAVE DELAYED ANY RAIN FOR THE SOUTHEAST HALF OF THE
FORECAST AREA UNTIL THU NIGHT XCP FOR DIURNAL CONVECTION IN THE SRN
MTNS. GIVEN THE LACK OF DEFINITION IN DYNAMICS AND MSTR INFLUX...
HARD TO PINPOINT WHEN THE MOST RAINFALL MIGHT OCCUR. HOWEVER...BY
FRI INTO SAT...CONDITIONS SHOULD BECOME INCRGLY FAVORABLE FOR AT
LEAST SOME RAINFALL...CONTINUING INTO SUNDAY.

SURF...CSTL BUOYS SHOW SWELL FM HERNAN IS BEGINNING TO ARRIVE AND
HAS INCRD TO AROUND 5 FT. SWELL GUIDANCE SHOWS THE SWELL PEAKING THU
AFTERNOON...THEN SLOWLY SUBSIDING FRI INTO SAT. THE COMBINATION OF
BUILDING SURF AND HIGH ASTRONOMICAL TIDES AROUND 7 FT  COULD BRING
MINOR TIDAL OVERFLOW TO LOW LYING CSTL AREAS THE NEXT FEW DAYS.
PLEASE SEE LAXMWSSGX AND LAXMWSLOX FOR DETAILS.

.SAN...MARINE WEATHER STATEMENT...SEE LAXMWSSGX
       HAZARDOUS WEATHER OUTLOOK...SEE LAXSPSSGX

MARTIN

In the hours before

Special weather statement, Sep 4, 2:41 AM PST, 1 hour 34 minutes before
CAZ042-043-048-050-055>058-060>062-042200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 AM PDT WED SEP 5 2002

...WEAKENING HURRICANE HERNAN WILL BRING INCREASING MOISTURE TO
SOUTHWEST CALIFORNIA THROUGH THE WEEKEND...

HURRICANE HERNAN IS ABOUT 900 MILES SOUTHWEST OF SAN DIEGO AND IS
FORECAST TO WEAKEN AND TURN TOWARD THE NORTHWEST TODAY. MOISTURE
FROM THE HURRICANE IS EXPECTED TO GRADUALLY SPREAD INTO SOUTHWEST
CALIFORNIA THROUGH FRIDAY...THEN CONTINUE THROUGH MUCH OF THE
WEEKEND. THIS INFLUX OF MOISTURE WILL BRING GRADUALLY INCREASING
CHANCES FOR SHOWERS OR THUNDERSTORMS INTO FRIDAY...CONTINUING
THROUGH MUCH OF THE WEEKEND. THIS COULD BE THE FIRST SIGNIFICANT
WIDESPREAD RAINFALL SINCE APRIL 25...OVER 130 DAYS AGO. IF
CONDITIONS BECOME FAVORABLE...LOCALLY HEAVY RAINFALL COULD OCCUR.

STAY TUNED FOR FURTHER UPDATES AS THIS WEATHER PATTERN DEVELOPS.
LISTEN TO NOAA WEATHER RADIO OR VISIT THE NWS SAN DIEGO WEB SITE FOR
THE LATEST INFORMATION.

MARTIN
Special weather statement, Sep 4, 2:45 AM PST, 1 hour 30 minutes before
CAZ042-043-048-050-055>058-060>062-042200-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 AM PDT WED SEP 4 2002

CORRECTION TO DATE

...WEAKENING HURRICANE HERNAN WILL BRING INCREASING MOISTURE TO
SOUTHWEST CALIFORNIA THROUGH THE WEEKEND...

HURRICANE HERNAN IS ABOUT 900 MILES SOUTHWEST OF SAN DIEGO AND IS
FORECAST TO WEAKEN AND TURN TOWARD THE NORTHWEST TODAY. MOISTURE
FROM THE HURRICANE IS EXPECTED TO GRADUALLY SPREAD INTO SOUTHWEST
CALIFORNIA THROUGH FRIDAY...THEN CONTINUE THROUGH MUCH OF THE
WEEKEND. THIS INFLUX OF MOISTURE WILL BRING GRADUALLY INCREASING
CHANCES FOR SHOWERS OR THUNDERSTORMS INTO FRIDAY...CONTINUING
THROUGH MUCH OF THE WEEKEND. THIS COULD BE THE FIRST SIGNIFICANT
WIDESPREAD RAINFALL SINCE APRIL 25...OVER 130 DAYS AGO. IF
CONDITIONS BECOME FAVORABLE...LOCALLY HEAVY RAINFALL COULD OCCUR.

STAY TUNED FOR FURTHER UPDATES AS THIS WEATHER PATTERN DEVELOPS.
LISTEN TO NOAA WEATHER RADIO OR VISIT THE NWS SAN DIEGO WEB SITE FOR
THE LATEST INFORMATION.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, X W San Diego

When
September 4, 4:15 AM PST to 7:00 AM PST
Where
X W San Diego forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316329.